Diltiazem; Verapamil/St. John's Wort
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
St. John's wort may cause your body to process your calcium channel blocker more quickly.
What might happen:
St. John's wort may reduce the beneficial effects of your calcium channel blocker.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking St. John's wort. You should report any increase in your blood pressure or chest pain to your healthcare professional. Your doctor may want to change your calcium channel blocker dose or you may need to stop taking St. John's wort. Let your healthcare providers know if you stop taking St. John's wort while you are taking your calcium channel blocker.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Anonymous. From the Food and Drug Administration. JAMA 2000 Apr 5; 283(13):1679.
2.Tannergren C, Engman H, Knutson L, Hedeland M, Bondesson U, Lennernas H. St John's wort decreases the bioavailability of R- and S-verapamil through induction of the first-pass metabolism. Clin Pharmacol Ther 2004 Apr; 75(4):298-309.
3.Piscitelli SC, Burstein AH, Chaitt D, Alfaro RM, Falloon J. Indinavir concentrations and St John's wort. Lancet 2000 Feb 12;355(9203):547-8.